Advertisement

Polynomial (chaos) approximation of maximum eigenvalue functions

Efficiency and limitations
  • Luca FenziEmail author
  • Wim Michiels
Original Paper
  • 24 Downloads

Abstract

This paper is concerned with polynomial approximations of the spectral abscissa function (defined by the supremum of the real parts of the eigenvalues) of a parameterized eigenvalue problem, which are closely related to polynomial chaos approximations if the parameters correspond to realizations of random variables. Unlike previous work, we highlight the major role of this function smoothness properties. Even if the eigenvalue problem matrices are analytic functions of the parameters, the spectral abscissa function may not be differentiable, and even non-Lipschitz continuous, due to multiple rightmost eigenvalues counted with multiplicity. This analysis demonstrates smoothness properties not only heavily affect the approximation errors of the Galerkin and collocation based polynomial approximations, but also the numerical errors in the evaluation of coefficients in the Galerkin approach with integration methods. A documentation of the experiments, conducted on the benchmark problems through the software Chebfun, is publicly available.

Keywords

Polynomial approximation Polynomial chaos Eigenvalue analysis Interpolation Integration methods 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgments

The authors would like to thank A. Bultheel for the careful proofreading and his advice, and L. N. Trefethen for pointing to valuable references.

Funding information

This work was supported by the project C14/17/072 of the KU Leuven Research Council, by the project G0A5317N of the Research Foundation-Flanders (FWO - Vlaanderen), and by the project UCoCoS, funded by the European Unions Horizon 2020 research and innovation program under the Marie Sklodowska-Curie Grant Agreement No 675080.

References

  1. 1.
    Abramowitz, M., Stegun, I.A. (eds.): Handbook of Mathematical Functions. Dover Publications Inc. (1965). ISBN 0486612724Google Scholar
  2. 2.
    Bos, L., Caliari, M., Marchi, S.D., Vianello, M., Xu, Y.: Bivariate Lagrange interpolation at the Padua points: the generating curve approach. J. Approx. Theory 143(1), 15–25 (2006).  https://doi.org/10.1016/j.jat.2006.03.008 MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Boussaada, I., Tliba, S., Niculescu, S.I.: A delayed feedback controller for active vibration control: a rightmost-characteristic root assignment based approach. In: 2017 21st International Conference on System Theory, Control and Computing (ICSTCC). IEEE (2017),  https://doi.org/10.1109/icstcc.2017.8107073
  4. 4.
    Boussaada, I., Tliba, S., Niculescu, S.I., Ünal, H.U., Vyhlídal, T.: Further remarks on the effect of multiple spectral values on the dynamics of time-delay systems. Application to the control of a mechanical system. Linear Algebra Appl. 542, 589–604 (2018).  https://doi.org/10.1016/j.laa.2017.11.022 MathSciNetCrossRefGoogle Scholar
  5. 5.
    Caliari, M., Marchi, S.D., Vianello, M.: Bivariate Lagrange interpolation at the Padua points: Computational aspects. J. Comput. Appl. Math. 221(2), 284–292 (2008).  https://doi.org/10.1016/j.cam.2007.10.027 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Crestaux, T., Maître, O. L., Martinez, J.M.: Polynomial chaos expansion for sensitivity analysis. Reliab. Eng. Syst. Safe. 94(7), 1161–1172 (2009).  https://doi.org/10.1016/j.ress.2008.10.008 CrossRefGoogle Scholar
  7. 7.
    Elman, H.C., Su, T.: Low-rank solution methods for stochastic eigenvalue problems. arXiv:1803.03717 (2018)
  8. 8.
    Fenzi, L., Michiels, W.: Robust stability optimization for linear delay systems in a probabilistic framework. Linear Algebra Appl. 526, 1–26 (2017).  https://doi.org/10.1016/j.laa.2017.03.020 MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fenzi, L., Michiels, W.: Experiments on polynomial (chaos) approximation of maximum eigenvalue functions Tutorial. Technical report TW 688. Department of Computer Science, KU Leuven (2018)Google Scholar
  10. 10.
    Fenzi, L., Pilbauer, D., Michiels, W., Vyhlídal, T.: A probabilistic approach towards robust stability optimization, with application to vibration control. In: Stépán, F., Csernák, G. (eds.) Proceedings of the 9th European Nonlinear Dynamics Conference (2017)Google Scholar
  11. 11.
    Ghanem, R., Ghosh, D.: Efficient characterization of the random eigenvalue problem in a polynomial chaos decomposition. Int. J. Numer. Methods Eng. 72(4), 486–504 (2007).  https://doi.org/10.1002/nme.2025 MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ghosh, D., Ghanem, R.: Stochastic convergence acceleration through basis enrichment of polynomial chaos expansions. Int. J. Numer. Methods Eng. 73(2), 162–184 (2007).  https://doi.org/10.1002/nme.2066 MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hakula, H., Kaarnioja, V., Laaksonen, M.: Approximate methods for stochastic eigenvalue problems. Appl. Math. Comput. 267, 664–681 (2015).  https://doi.org/10.1016/j.amc.2014.12.112 MathSciNetGoogle Scholar
  14. 14.
    Homma, T., Saltelli, A.: Importance measures in global sensitivity analysis of nonlinear models. Reliab. Eng. Syst. Safe. 52(1), 1–17 (1996).  https://doi.org/10.1016/0951-8320(96)00002-6 CrossRefGoogle Scholar
  15. 15.
    Kangal, F., Meerbergen, K., Mengi, E., Michiels, W.: A subspace method for large-scale eigenvalue optimization. SIAM J. Matrix Anal. Appl. 39(1), 48–82 (2018).  https://doi.org/10.1137/16m1070025 MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kato, T.: Perturbation Theory for Linear Operators. Springer, Berlin (1995). ISBN 354058661XCrossRefzbMATHGoogle Scholar
  17. 17.
    Lan, J.C., Dong, X.J., Peng, Z.K., Zhang, W.M., Meng, G.: Uncertain eigenvalue analysis by the sparse grid stochastic collocation method. Acta Mech. Sinica 31(4), 545–557 (2015).  https://doi.org/10.1007/s10409-015-0422-9 MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Lȯpez, K., Mondiė, S., Garrido, R.: A tuning procedure for the cascade proportional integral retarded controller. IFAC-PapersOnLine 51(14), 61–65 (2018).  https://doi.org/10.1016/j.ifacol.2018.07.199 CrossRefGoogle Scholar
  19. 19.
    Maître, O.P.L., Knio, O.M.: Spectral Methods for Uncertainty Quantification. Springer-Verlag GmbH. ISBN 9048135192 (2010)Google Scholar
  20. 20.
    Marelli, S., Sudret, B: UQLab user manual – Polynomial Chaos Expansions, Report UQLab-V1.1-104, Chair of Risk, Safety & Uncertainty Quantification, ETH Zurich (2018)Google Scholar
  21. 21.
    Michiels, W.: Spectrum-based stability analysis and stabilisation of systems described by delay differential algebraic equations. IET Control Theory Appl. 5 (16), 1829–1842 (2011).  https://doi.org/10.1049/iet-cta.2010.0752 MathSciNetCrossRefGoogle Scholar
  22. 22.
    Michiels, W., Niculescu, S.I.: Stability, control, and computation for time-delay systems. Cambridge University Press. ISBN 1611973627 (2014)Google Scholar
  23. 23.
    Michiels, W., Engelborghs, K., Vansevenant, P., Roose, D.: Continuous pole placement for delay equations. Automatica 38(5), 747–761 (2002).  https://doi.org/10.1016/s0005-1098(01)00257-6 MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Michiels, W., Jarlebring, E., Meerbergen, K.: Krylov-based model order reduction of time-delay systems. SIAM J. Matrix Anal. Appl. 32(4), 1399–1421 (2011).  https://doi.org/10.1137/100797436 MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Michiels, W., Boussaada, I., Niculescu, S.I.: An explicit formula for the splitting of multiple eigenvalues for nonlinear eigenvalue problems and connections with the linearization for the delay eigenvalue problem. SIAM J. Matrix Anal. Appl. 38(2), 599–620 (2017).  https://doi.org/10.1137/16m107774x MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Rahman, S., Yadav, V.: Orthogonal polynomial expansion for solving random eigenvalue problems. Int. J. Uncertain. Quantif. 1(2), 163–187 (2011).  https://doi.org/10.1615/intjuncertaintyquantification.v1.i2.40 MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Ramirez, A., Mondiė, S., Garrido, R., Sipahi, R.: Design of proportional-integral-retarded (PIR,) controllers for second-order LTI systems. IEEE Trans. Autom. Control 61(6), 1688–1693 (2016).  https://doi.org/10.1109/tac.2015.2478130 MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Ramírez, A., Sipahi, R., Mondiė, S., Garrido, R: An analytical approach to tuning of delay-based controllers for LTI-SISO systems. SIAM J. Control Optim. 55(1), 397–412 (2017).  https://doi.org/10.1137/15m1050999 MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Saadvandi, M., Meerbergen, K., Desmet, W.: Parametric dominant pole algorithm for parametric model order reduction. J. Comput. Appl. Math. 259, 259–280 (2014).  https://doi.org/10.1016/j.cam.2013.09.012 MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Sarrouy, E., Dessombz, O., Sinou, J.J.: Stochastic analysis of the eigenvalue problem for mechanical systems using polynomial chaos expansion— application to a finite element rotor. J. Vib. Acoust. 134(5), 1–12 (2012).  https://doi.org/10.1115/1.4005842 CrossRefzbMATHGoogle Scholar
  31. 31.
    Sarrouy, E., Dessombz, O., Sinou, J.J.: Piecewise polynomial chaos expansion with an application to brake squeal of a linear brake system. J. Sound Vib. 332(3), 577–594 (2013).  https://doi.org/10.1016/j.jsv.2012.09.009 CrossRefzbMATHGoogle Scholar
  32. 32.
    Sobol, I.M.: Global sensitivity indices for nonlinear mathematical models and their monte carlo estimates. Math. Comput. Simul. 55, 271–280 (2001).  https://doi.org/10.1016/s0378-4754(00)00270-6 MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Sommariva, A., Vianello, M., Zanovello, R.: Nontensorial Clenshaw–Curtis cubature. Numer. Algor. 49, 409–427 (2008).  https://doi.org/10.1007/s11075-008-9203-x MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Szudzik, M.P.: The Rosenberg-Strong pairing function. arXiv:1706.04129 (2017)
  35. 35.
    Townsend, A., Webb, M., Olver, S.: Fast polynomial transforms based on Toeplitz and Hankel matrices. Math. Comput. 87, 1913–1934 (2018).  https://doi.org/10.1090/mcom/3277 MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Trefethen, L.N.: Approximation theory and approximation practice. Cambridge University Press. ISBN 1611972396 (2012)Google Scholar
  37. 37.
    Trefethen, L.N.: Multivariate polynomial approximation in the hypercube. Proc. Amer. Math. Soc. 145(11), 4837–4844 (2017).  https://doi.org/10.1090/proc/13623 MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Vermiglio, R.: Polynomial chaos expansions for the stability analysis of uncertain delay differential equations. SIAM/ASA J. Uncertain. Quantif. 5(1), 278–303 (2017).  https://doi.org/10.1137/15m1029618 MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Verriest, E.I., Michiels, W.: Inverse routh table construction and stability of delay equations. Syst. Control Lett. 55(9), 711–718 (2006).  https://doi.org/10.1016/j.sysconle.2006.02.002 MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Villafuerte, R., Mondiė, S., Garrido, R: Tuning of proportional retarded controllers: theory and experiments. IEEE Trans. Control Syst. Technol. 21(3), 983–990 (2013).  https://doi.org/10.1109/tcst.2012.2195664 CrossRefGoogle Scholar
  41. 41.
    Wang, H., Xiang, S.: On the convergence rates of Legendre approximation. Math. Comput. 81(278), 861–877 (2011).  https://doi.org/10.1090/s0025-5718-2011-02549-4 MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Williams, M.M.R.: A method for solving stochastic eigenvalue problems II. Appl. Math. Comput. 219(9), 4729–4744 (2013).  https://doi.org/10.1016/j.amc.2012.10.089 MathSciNetzbMATHGoogle Scholar
  43. 43.
    Xiang, S.: An improved error bound on Gauss quadrature. Appl. Math. Lett. 58, 42–48 (2016).  https://doi.org/10.1016/j.aml.2016.01.015 MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Xiang, S., Bornemann, F.: On the convergence rates of Gauss and Clenshaw–Curtis quadrature for functions of limited regularity. SIAM J. Numer. Anal. 50(5), 2581–2587 (2012).  https://doi.org/10.1137/120869845 MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Xiu, D.: Numerical Methods for Stochastic Computations. Princeton University Press (2010)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Computer Science, NUMA SectionKU LeuvenLeuvenBelgium

Personalised recommendations